Is There a Connection between Levothyroxine and Weight Loss?

Levothyroxine and weight loss are indeed correlated in that a common adverse effect of this drug is loss of appetite and weight. This medication is a synthetic of the hormone it strives to mimic — thyroxine. It is primarily used in the treatment of numerous thyroid conditions.

Of all conditions related to the thyroid, hypothyroidism is the most common ailment in which levothyroxine is prescribed. The prefix hypo generally means under or less, which translates hypothyroidism into not enough thyroid action. Specifically, this condition describes the inability of the thyroid to produce enough thyroid hormones. Levothyroxine, by simulating thyroxine, acts to fill the void of insufficient production.

The effects of hypothyroidism are broad and varied, ranging from insignificant to life threatening depending on the severity of diagnosis. Among the symptoms are fatigue, depression, and weight gain. Also often present in later stages are slowed speech, goiters, and abnormal menstrual cycles in females.

Levothyroxine and weight loss are directly related, meaning that, the higher the dose prescribed or administered, the more significant the weight loss effects. Weight loss is only one of the multitude of possible adverse effects surrounding levothyroxine use. Other such effects include abdominal pain, palpitations, and insomnia. Also common are agitation and mood swings, nausea, and appetite swings.

Appetite swings are both a cause and effect of levothyroxine and weight loss. Some argue that a decreased appetite may cause the weight loss, whereas other evidence supports theories that the weight loss caused by this synthetic hormone in turn causes a counteracting increase in appetite as the body attempts to sustain sufficient weight. Although both increased and decreased appetite are reported with the use of this drug, levothyroxine and weight loss are more strongly correlated than levothyroxine and weight gain.

Those experiencing any of the symptoms associated with hypothyroidism should consult with a medical professional to discuss this potential disorder. Hypothyroidism can dramatically affect a person's mental and physical health, often decreasing quality of life and impairing lifestyles. A physician or health care provider may run a variety of tests, including hormonal measurements to better determine if a person is suffering from a thyroid disorder.

Once a diagnosis is confirmed, treatment options may be weighed out and implemented. Before agreeing to any particular method of treatment, it is necessary to consider both benefits and risks of the proposed treatment. If one is willing to risk the potential for adverse effects in treating a thyroid disorder, then perhaps a prescription drug such as levothyroxine is a valid option.

Ad

You might also Like

Recommended

Discuss this Article

anon992337
Post 4

No, you learn to live with hypothyroidism and deal with an extreme hunger the whole day, and with time it just becomes "normal". I was, indeed, very skinny when I had hypothyroidism. My brain managed to understand that those were false alarms and that I was eating well, but now all the rings stopped and I feel no hunger until I know I'm dizzy and I'm going to get unconscious if I don't eat something now.

So this could be one of the most terrible side effects, especially if you're already skinny with hypo, you get to look anorexic and awful, and you lost the meaning of hunger. But you have you eat, because you have to.

pleonasm
Post 3

@browncoat - That's not even mentioning that it's a prescription medication. I know that some people are able to get hold of this stuff regardless, but please think twice before trying to use it as a diet drug.

If it was any use as a diet drug, believe me, they would already be marketing it as one. The drug companies are all well aware that the first one to find a viable weight loss drug that doesn't cause terrible side effects is going to become rich beyond the dreams of avarice.

browncoat
Post 2

@MrsPramm - They wouldn't say it was an effect if all the medication did was put the person back to the weight they would be without the disease. They don't call the headache stopping a "side effect" of taking aspirin.

People don't tend to think of weight loss as ever being negative these days, but it really can be, particularly if a person isn't well to begin with. Even if they are overweight, uncontrolled weight loss can be dangerous, particularly since they will presumably be on the medication for a while.

What worries me is all those people who see this as a side effect and think to themselves "where do I sign up?" when it's pretty obvious that it's a coin toss as to whether it would work in the first place and if it does make you lose weight you won't be doing it in a healthy way.

MrsPramm
Post 1

I wonder why they call it an "adverse" effect if the effect itself is positive? I mean if one of the symptoms of hypothyroidism is excessive weight gain than surely losing the weight (curing the symptom) is one of the aims of the medication. It sounds like it's not fully understood or perhaps not completely controlled but generally I would have thought it was a positive thing to be losing weight if you've got too much of it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email